Colorado, 2011

High Wind and Strong Wind in Colorado, October 6, 2011

October 6, 2011 · NWS BOU · 9 events in 9 counties and zones

Strong winds developed across the northeast plains and Palmer Divide ahead of an approaching storm system. At the National Wind Technology Center, peak wind gusts ranged from 79 to 92 mph during the early morning hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$5,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds developed across the northeast plains and Palmer Divide ahead of an approaching storm system. At the National Wind Technology Center, peak wind gusts ranged from 79 to 92 mph during the early morning hours. The high wind was more widespread further east. Sustained winds from 30 to 40 mph were common with peak winds gusts to 66 mph. In Greeley, the wind snapped tree limbs and downed power lines, causing a few brief outages. Some minor roof damage was reported in Greeley as well as Julesburg. Across metro Denver, the strong winds toppled a few trees and damaged patio furniture. The wind caused a few flight delays at Denver International Airport due to a partial ground stoppage of incoming flights.

Peak wind reports included: 66 mph at Cedar Point, 63 mph at Denver International Airport, 62 mph at Julesburg and Natural Fort Rest Area; 61 mph at Holyoke; 60 mph at Buckley Air Force Base and Woodrow; 59 mph at Highlands Ranch, Limon and New Raymer; 58 mph at Akron, Deer Trail and Rocky Mountain Metro Airport in Broomfield; 57 mph at Wiggins; 55 mph at Bennett, Centenniel Airport, City Park in Denver and Greeley; 54 mph at Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 5, 8:36 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Oct 5, 8:36 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
936 PM MDT WED OCT 5 2011

...CORRECTION TO FIRST LINE OF FIRST PARAGRAPH...

.UPDATE...

NO CHANGES AT THIS TIME TO THE WINTER WEATHER ADVISORY NOW IN
EFFECT FOR THE NORTH CENTRAL MOUNTAINS THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT...AND THE HIGH WIND WATCH IN EFFECT FOR THE EAST
CENTRAL PLAINS....SPECIFICALLY EASTERN ELBERT AND LINCOLN COUNTIES
THURSDAY AFTERNOON AND EARLY THURSDAY EVENING. SNOWFALL IS STILL
EXPECTED TO DEVELOP AND INTENSIFY IN THE MOUNTAIN AREAS AND THE
STRONG AND GUSTY SOUTHERLY WINDS ON THE PLAINS DURING THE DAY
THURSDAY. FOR THE REMAINDER OF TONIGHT...CURRENT FORECAST REMAINS ON
TRACK. THREAT OF THUNDERSTORMS ON THE PLAINS HAS ENDED. THE
MOUNTAINS AND HIGH VALLEYS WITHIN THE CWFA ARE GENERALLY DRY AT THIS
HOUR...BUT SHOULD SEE AN INCREASE IN RAIN AND SNOW SHOWER COVERAGE
OVERNIGHT AS THE UPPER LEVEL LOW AND SFC COLD FRONT MOVE IN FROM
UTAH.

&&

.AVIATION...PRESENT DENVER AREA TERMINAL FORECASTS ALSO ON TRACK
AT THIS TIME. GUSTY SOUTH-SOUTHEASTERLY WINDS AT DEN...APA AND BJC
HAVE EASED SOME IN THE PAST COUPLE OF HOURS WITH THE SFC PRESSURE
GRADIENT RELAXING AND WITH A DECOUPLING FROM THE STRONGER SWLY
FLOW ALOFT. STILL LOOKING FOR SFC WINDS TO INCREASE STEADILY AND
SIGNIFICANTLY LATE MORNING AND AFTERNOON ON THURSDAY ESPLY AT DEN
AND APA WITH THE STRONG SWLY FLOW ALOFT MIXING DOWN TO THE SFC.
CURRENT TERMINAL FCST REFLECT THIS. FURTHERMORE DO NOT SEE ANY
PRECIPITATION AT DENVER AREA AIRPORT EITHER TONIGHT OR THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 318 PM MDT WED OCT 5 2011/

SHORT TERM...A DEEP UPPER LEVEL LOW WILL SHIFT FROM THE WEST COAST
TONIGHT TO THE GREAT BASIN TOMORROW. SOUTHWEST FLOW ALOFT WILL
INCREASE AHEAD OF IT WITH A 140 JET MOVING OVER SOUTHERN COLORADO
THURSDAY AFTERNOON. FOR THE REST OF THIS AFTERNOON AND
EVENING...MID LEVELS CONTINUE TO BE SOMEWHAT MOIST AND UNSTABLE.
WATER VAPOR SHOWING DRIER AIR MOVING ACROSS EASTERN COLORADO AT
THIS TIME. DO EXPECT A FEW SHOWERS AND PERHAPS A COUPLE OF STORMS
TO FORM...HOWEVER COVERAGE WILL BE LESS THAN YESTERDAY. MAY HAVE A
FEW WEAK SHOWERS CONTINUE OVERNIGHT AND INTO TOMORROW MORNING OVER
THE HIGH COUNTRY. WILL HAVE LOW POPS IN THE FORECAST FOR THIS.

PACIFIC COLD FRONT AND UPWARD VERTICAL MOTION WILL MOVE ACROSS
THE MOUNTAINS TOMORROW AFTERNOON. SNOW LEVEL WILL START OFF AROUND
11000 FEET AND QUICKLY FALL DURING THE AFTERNOON HOURS BEHIND THE
FRONT. BY SUNSET...EXPECT THE SNOW LEVEL TO BE AROUND 8000 FEET.
TOTAL SNOW FALL AMOUNTS THURSDAY AFTERNOON THROUGH THURSDAY NIGHT
WILL BE 3 TO 6 INCHES IN THE NORTH CENTRAL MOUNTAINS WITH UP TO 4
INCHES POSSIBLE IN THE MOUNTAINS OF SUMMIT COUNTY. WILL ISSUE A
WINTER WEATHER ADVISORY FOR ZONES 31 AND 33 FOR THURSDAY AFTERNOON
AND THURSDAY NIGHT.

THIS SYSTEM WILL PRODUCE A SURFACE LOW OVER EASTERN MONTANA AND
EASTERN WYOMING. A DRY LINE WILL SET UP ALONG THE COLORADO/KANSAS
BORDER TOMORROW AFTERNOON. STRONG SOUTHERLY WINDS WILL DEVELOP
OVER THE PLAINS THURSDAY. WITH STRONG MIXING AND STRONG WINDS
ALOFT...GUSTS TO 50 TO 60 MPH WILL BE POSSIBLE. WILL ISSUE A HIGH
WIND WATCH FOR LINCOLN AND EASTERN ELBERT COUNTIES WHERE THE
STRONGEST WINDS ARE EXPECTED.

THE STRONG AND DRY SOUTHWEST FLOW WILL KEEP MOST OF THE PLAINS DRY
THURSDAY. MAY SEE A FEW LIGHT SHOWERS NEAR THE FOOTHILLS THAT GET
BLOWN ACROSS THE DIVIDE. THE BEST CHANCE ACROSS THE LOWER ELEVATIONS
WILL BE NEAR THE WYOMING BORDER WHERE THE SOUTHERLY FLOW WILL
PRODUCE UPSLOPE FLOW ALONG CHEYENNE RIDGE.

LONG TERM...MODEL DIFFERENCES PERSIST IN THE HANDLING OF THE TAIL
END OF THE UPPER TROUGH. GFS HAS BEEN FAIRLY PERSISTENT IN BRINGING
AN ELONGATED LOW FAIRLY QUICKLY ACROSS COLORADO ON SATURDAY...ECMWF
REMAINS STRONGER AND SLOWER...QUITE A BIT SLOWER IN SOME RUNS. 12Z
NAM HAD A DEVELOPING LOW MOVING ACROSS SOUTHEASTERN COLORADO
SATURDAY WHICH LOOKED JUST RIGHT FOR A PERIOD OF DECENT ISENTROPIC
LIFT OVER NORTHEASTERN COLORADO AND A FOOT OF SNOW ON THE EAST
SLOPES OF THE FRONT RANGE...18Z RUN IS SLOWER AND A BIT FURTHER
SOUTH. EVEN AFTER THROWING OUT THE EXTREMES STILL LOTS OF
UNCERTAINTY WITH THE DETAILS...WILL SLOW DOWN THE TIMING IN THE
FORECAST A BIT AND RAISE POPS TO LIKELY MOST PLACES...WILL START
SATURDAY OFF WITH A CONSENSUS QPF THAT LOOKS AS GOOD AS ANYTHING.
THIS PRODUCES SEVERAL INCHES OF SNOW IN THE MOUNTAINS BUT DOES NOT
HAVE BIG AMOUNTS IN THE FOOTHILLS.

ONCE THIS SYSTEM MOVES OUT THE WEATHER LOOKS PRETTY QUIET AGAIN WITH
WNW FLOW ALOFT. SOME SHORTWAVE ENERGY IN THE FLOW THAT PASSES NORTH
OF US ABOUT TUESDAY...MAYBE WITH LITTLE EFFECT BUT COULD PROVIDE A
LITTLE COOLING AND A FEW MOUNTAIN SHOWERS AS IT PASSES.

AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE INTO THE EVENING
HOURS WITH GUSTS TO 30 KNOTS POSSIBLE. VERY SMALL CHANCE FOR A
SHOWER OR STORM. IF ONE DEVELOPS IT WILL BE HIGH BASED AND ONLY
PRODUCE LIGHT RAIN. GUSTY OUTFLOW WINDS WILL BE POSSIBLE IF
CONVECTION FORMS. THE SOUTHERLY WINDS WILL TEMPORALLY DECREASE
OVERNIGHT BEFORE INCREASING AGAIN ON THURSDAY. WINDS WILL BE EVEN
STRONGER AND DEVELOP EARLIER THURSDAY WITH GUSTS TO 40 KNOTS
POSSIBLE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR COZ046-047.

WINTER WEATHER ADVISORY FROM NOON THURSDAY TO 6 AM MDT FRIDAY
FOR COZ031-033.

&&

SHORT TERM...BAKER/MEIER
LONG TERM....GIMMESTAD
AVIATION...BAKER/MEIER
Hazardous weather outlook, Oct 5, 10:01 AM MST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT WED OCT 05 2011

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT WED OCT 05 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL PREVAIL ACROSS THE EASTERN PLAINS AND PALMER
DIVIDE AREA ONCE AGAIN THIS AFTERNOON...WITH SOUTHERLY WINDS GUSTING
TO AROUND 35 MPH. THIS WILL RESULT IN ELEVATED FIRE DANGER ALTHOUGH
HUMIDITIES WILL BE SLIGHTLY HIGHER THAN YESTERDAY.

OTHERWISE...LOOK FOR SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY EVENING. THE STORMS
WILL PRODUCE BRIEF MODERATE RAINFALL ALONG WITH GUSTY WINDS. SNOW
LEVEL WILL BE BETWEEN 10 AND 11 THOUSAND FEET. LITTLE IF ANY
ACCUMULATION WILL OCCUR THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER MILD AND WINDY DAY IS EXPECTED ON THURSDAY.  STRONG
SOUTHWESTERLY FLOW ALOFT AND DEVELOPING LOW PRESSURE OVER THE
NEBRASKA PANHANDLE WILL CAUSE GUSTY WINDS TO DEVELOP ON THE PLAINS
AS TEMPERATURES CLIMB INTO THE MID 70S.  RELATIVE HUMIDITY LEVELS
WILL DROP TO THE UPPER TEENS WHICH WILL COMBINE WITH THE GUSTY WINDS
TO PRODUCE HAZARDOUS FIRE WEATHER CONDITIONS.  IN THE MOUNTAINS...AN
APPROACHING UPPER LEVEL WEATHER DISTURBANCE WILL PRODUCE A MIX OF
RAIN AND SNOW.  SNOW LEVELS MAY DROP TO 8500 FEET IN THE AFTERNOON.

FROM FRIDAY THROUGH SUNDAY...MUCH COOLER AND WETTER WEATHER IS
EXPECTED ACROSS NORTH CENTRAL AND NORTHEAST COLORADO.  THE UPPER
LEVEL WEATHER DISTURBANCE MOVING OVER THE STATE WILL PRODUCE THE
CHANCE OF RAIN ON THE PLAINS AND A MIX OF RAIN AND SNOW IN THE
MOUNTAINS.  SNOW LEVELS WILL DROP INTO THE FOOTHILLS. PEOPLE
PLANNING OUTDOOR ACTIVITIES IN THE MOUNTAINS THIS WEEKEND SHOULD BE
PREPARED FOR COLD AND WET WEATHER.

WARMER AND DRIER WEATHER IS EXPECTED TO RETURN TO THE REGION MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
October 6, 12:44 AM MST to 3:04 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
92 kt (106 mph) measured gust
Reported by
ASOS
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Washington County

When
October 6, 12:53 PM MST to 2:53 PM MST
Where
Washington County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
October 6, 12:56 PM MST to 4:36 PM MST
Where
Phillips County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Strong Wind, C & S Weld County

When
October 6, 1:17 PM MST to 2:15 PM MST
Where
C & S Weld County forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$20,000
Crop damage
$5,000
Reported by
ASOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Some roof damage and scattered power outages were reported.

High Wind, C & E Adams & Arapahoe Counties

When
October 6, 1:24 PM MST to 1:54 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
October 6, 1:53 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
October 6, 2:07 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
October 6, 2:45 PM MST to 4:45 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
October 6, 2:45 PM MST to 4:45 PM MST
Where
Ne Weld County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346263, 346268, 346270, 346273, 346266, 346264, 346265, 346267, 346274.